Massachusetts, 2008

Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008

July 19, 2008 · NWS BOX · 14 events in 6 counties and zones

Plenty of low level moisture, hot afternoon temperatures and a pre-frontal trough moving through Southern New England set off showers and thunderstorms. A very strong storm with strong winds moved through the communities of Whately and Sunderland, causing a substantial amount of property and crop damage, mostly in the form of fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$614,000
Crop damage
$1.3 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Plenty of low level moisture, hot afternoon temperatures and a pre-frontal trough moving through Southern New England set off showers and thunderstorms. A very strong storm with strong winds moved through the communities of Whately and Sunderland, causing a substantial amount of property and crop damage, mostly in the form of fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 4:07 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 19, 4:07 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
507 PM EDT SAT JUL 19 2008

.SYNOPSIS...
A VERY WARM HUMID UNSTABLE PATTERN CONTINUES INTO EARLY OR MID WEEK
WITH UNCERTAINTY REGARDING THE DAILY POSITIONING OF A FRONTAL BOUNDARY
OSCILLATING ACROSS NEW ENGLAND. THIS PATTERN WILL YIELD NEARLY DAILY
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS...GENERALLY STRONGEST AND
MOST WIDESPREAD DURING THE AFTERNOON. A TREND TO SEASONABLE TEMPERATURES
IS EXPECTED THE MIDDLE AND END OF THE WORK WEEK.
&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
RADAR TELLS THE STORY OF AN EVOLVING PATTERN. LONE CELL IN SE CT HAS
HAD A NICE HISTORY BUT DOESNT SEEM TO HAVE THE PRIMARY INSTABILITY
SUPPORT FURTHER NORTH ALONG THE MASS PIKE AND SHOULD WEAKEN FURTHER.

COMPLEX WARNED FOR JUST N OF THE MA PIKE IN W MASS.

AM EXPECTING STORM FLANK TO EVOLVE ESEWD FROM BTWN ALB-UCA AND RUT-
EEN BY 6 PM. IF ORGANIZATION DOES NOT OCCUR..THE SEVERE WATCH MIGHT BE
TRIMMED EARLY. HOWEVER...WE HAVE SEEN NEAR SEVERE WITH VILS OF 45 TO
50 AND IT IS HOT...WITH LARGE LOW LVL TEMP/DEW SPREAD IN W MA...THIS
COULD EVOLVE QUICKLY BETWEEN 5 AND 7PM DOWN THE MA PIKE RTE 2 INSTABILITY
KI/TT AXIS ALONG WITH ESEWD EVOLUTION FM S NH.

OTHER SPECIAL ATTENTION FOR POSSIBLE SVR THIS EVE CONTS SNH AND NE
MASS JUST N OF BOSTON. BVY EEN NORTHWARD.

0-6KM SHEAR STILL NR 40 KTS. 12Z ALB SOUNDING MODIFIED FOR 94/65 AND
WE GET 1400J CAPE... SOME PRETTY DECENT DOWNDRAFT POTENTIAL BECAUSE
OF THE DRIER SOUNDING /PW 1.4 AT ALB/ WITH 35 KTS IN THE SOUNDING
DOWN TO 16000 FT. ATTM WE ARE USING EL/TROP OF 41K...ANY STORMS AOA
OR OTHERWISE WITH SOME ROTATION /STORM MOTION TURNS 290 AT 20 KTS
DESPITE CURRENT 270 TRACKING OF SMALL SHOWERS/ WILL PRODUCE GUSTS AND
OR HAIL. WBZ IS 11K. SO MOSTLY WIND G35-50 KTS IN VIL 40-55 AND
ABSOLUTE STORM TOP SHOULD 51K. ZERO IS ARD 13.4 -10C 19K AND -20C
25K.

SKYWARN...PRESENT IN THE OFFICE ATTM.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY NIGHT/...
CONVECTION MAY LINGER UNTIL ABOUT MIDNIGHT IN A FEW SPOTS...THEN
ANOTHER MILD AND HUMID NIGHT IS EXPECTED.

SUNDAY...
DRY WEATHER TO START THE DAY BUT AN INCREASING CHANCE OF SHOWERS AND
TSTMS DURING THE AFTERNOON AND EVENING...AS MID LEVEL SHORT WAVE
APPROACHES FROM THE WEST ALONG WITH THE STALLED SURFACE BOUNDARY
OVER THE REGION. IT WILL BE ANOTHER VERY WARM AND HUMID DAY WITH
TEMPERATURES BETWEEN 85-90. SVR POTENTIAL EXISTS...ESPECIALLY INTERIOR
AND WORDING HAS BEEN ENHANCED A BIT.

SUN NIGHT...CONTINUITY WITH THE 4AM FCST. SW BL FLOW INCREASES. A
WARM NIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
OVERALL...LONG TERM FORECAST IS FOR TEMPERATURES TO BEGIN FALLING
BACK TO SEASONAL NORMS AFTER THIS WEEKEND AND FOR DIURNAL SHOWERS
AND THUNDERSTORMS TO CONTINUE.  WITH QUITE A BIT OF SPREAD AMONGST
THE MODELS...CHOSE TO GO WITH HPC GUIDANCE FOR THE GRIDDED
FORECAST.

SEVERAL FEATURES MAY IMPACT THE FORECAST OVER THE NEXT WEEK.
HOWEVER...LOW CONFIDENCE IN ALL OF THEM GIVEN THE LACK OF AGREEMENT
IN THE MODEL GUIDANCE.  ONE OF THOSE FEATURES IS TROPICAL STORM
CRISTOBAL...CIRCULATING OFF THE COAST OF THE CAROLINAS AT THIS TIME.
OFFICIAL FORECAST TRACK FROM TPC INDICATES THAT THERE WILL BE LITTLE
TO NO SENSIBLE WEATHER EFFECT ON SOUTHERN NEW ENGLAND.  THE MOST
WEATHER WE/RE LOOKING AT HERE AT THE MOMENT IS SOME RAIN ACROSS
PORTIONS OF THE AREA.  HOWEVER...THINGS CHANGE SO WE WILL BE KEEPING
A CLOSE EYE ON THIS TROPICAL ACTIVITY.

THE NEXT FEATURE THAT COULD AFFECT THE WEATHER IS A COLD FRONT
ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM IN SOUTHERN CANADA.
THE MODELS ARE INDICATING THAT THIS FRONT COULD MOVE THROUGH
SOUTHERN NEW ENGLAND ANYTIME BETWEEN MONDAY AND WEDNESDAY.  WHEN THE
FRONT MOVES THROUGH...THERE WILL BE AN INCREASED LIKELIHOOD OF
SHOWERS AND THUNDERSTORMS AND POTENTIALLY SEVERE WEATHER.
HOWEVER...AT THIS TIME WILL JUST KEEP LOW END CHANCE POPS AND
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THIS TIME PERIOD.

THE ABOVE ARE THE TWO MAIN FEATURES THAT NEED WATCHING AT THIS
TIME.  HOWEVER...THE 12Z GFS INDICATES A SERIES OF SURFACE LOWS
MOVING UP FROM THE MID-ATLANTIC STATES ACROSS NANTUCKET.  IT ALSO
INDICATES AN UPPER LEVEL TROUGH MOVING ACROSS NEW YORK AND NEW
ENGLAND LATE IN THE WEEK.  SINCE THESE FEATURES AREN/T INDICATED
ANYWHERE ELSE AND ARE LATE IN THE FORECAST PERIOD...AM NOT AS
CONCERNED WITH THEM.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR UNTIL NUMEROUS TSTMS WITH MVFR CIG AND LOCAL MVFR/IFR
VSBY MAINLY FROM 20Z-02Z MASS PIKE NORTHWARD AND POSSIBLY AFTER 02Z
IN DIMINISHING STORMS SOUTH OF THE MASS PIKE.

STORM TOPS 40-52K ANTICIPATED MA PIKE NORTHWARD.

GENERALLY VFR OVERNIGHT EXCEPT AREAS OF MVFR-IFR CONDS IN ST/FOG AFTER
MIDNIGHT...ACK HYA FMH AS WELL AS POSSIBLY IN THE LIGHT WIND FIELDS WHERE
IT RAINS THIS AFTN IN SNH...PARTICULARLY MHT.

SUN AFTN...A PRETTY BIG AFTN FOR TSTMS APPEARS LIKELY PTNS OF INTERIOR
SNE ESPECIALLY CT RVR VALLEY.

SUN NIGHT...IFR CONDS POSSIBLE ACK FMH HYA IN ST/FOG LATE.

OUTLOOK...MONDAY THROUGH THURSDAY...

MAINLY VFR...WITH CONDITIONS DETERIORATING TO MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS THAT DEVELOP.

&&

.MARINE...
SCA FOR SEAS EXPANDED TO COVER PORTIONS OF THE EXPOSED S COASTAL
WATERS AS SEAS SLOWLY INCREASE NEXT 36 HOURS.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY THROUGH TUESDAY...WHILE CURRENT FORECASTS INDICATE TROPICAL
STORM CRISTOBAL WILL TRAVEL WELL TO THE SOUTHEAST OF NANTUCKET...WINDS AND
SWELL FROM THIS TROPICAL STORM WILL AFFECT THE SOUTHERN NEW
ENGLAND COASTAL WATERS WITH SMALL CRAFT CONDITIONS IN SEAS IF NOT
ALSO IN WINDS LIKELY.  IN ADDITION...SHOWERS AND THUNDERSTORMS MAY
AFFECT THE COASTAL WATERS...ESPECIALLY IN THE AFTERNOONS AND
EVENINGS.

TUESDAY AFTERNOON THROUGH THURSDAY...AS TROPICAL STORM CRISTOBAL
MOVES AWAY FROM SOUTHERN NEW ENGLAND...WINDS AND SEAS WILL BEGIN TO
COME DOWN.  LINGERING SMALL CRAFT CONDITIONS ARE POSSIBLE THROUGH
TUESDAY.  IN ADDITION...SHOWERS AND THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS...ESPECIALLY IN THE AFTERNOONS AND EVENINGS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR CTZ002.
MA...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MAZ011.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
     TO 8 AM EDT SUNDAY FOR ANZ235-237-254-255.

&&

SYNOPSIS...RLG
NEAR TERM...DRAG/GAF
SHORT TERM...DRAG/GAF
LONG TERM...RLG
AVIATION...DRAG/RLG/GAF
MARINE...DRAG/RLG/GAF
Hazardous weather outlook, Jul 19, 3:40 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT SAT JUL 19 2008

NHZ011-012-015-201200-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
440 PM EDT SAT JUL 19 2008

...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY.  ISOLATED STORMS MAY BE SEVERE SUNDAY AFTERNOON.

AN AIR QUALITY ALERT MAY BE NEEDED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ002>010-012>019-026-RIZ001>004-201200-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
440 PM EDT SAT JUL 19 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY. ISOLATED THUNDERSTORMS MAY BE SEVERE SUNDAY
AFTERNOON OR EVENING.

AIR QUALITY ALERTS MAY STILL BE NECESSARY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-MAZ011-201200-
HARTFORD CT-EASTERN HAMPDEN MA-
440 PM EDT SAT JUL 19 2008

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AFTERNOON.

AIR QUALITY ALERTS MAY STILL BE NECESSARY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ005-201200-
BRISTOL RI-
440 PM EDT SAT JUL 19 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY.

AIR QUALITY ALERTS MAY STILL BE NECESSARY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232>237-254-255-201200-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
440 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

A THUNDERSTORM WITH GUSTY WINDS AND LIGHTNING IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS WELL SOUTH OF NANTUCKET MONDAY AND TUESDAY.
WINDS AND SEAS WILL LIKELY INCREASE AS THE STORM COMES CLOSER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-231-250-201200-
BOSTON HARBOR-CAPE COD BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
440 PM EDT SAT JUL 19 2008

...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY...ESPECIALLY SUNDAY THROUGH
TUESDAY...MAINLY IN THE AFTERNOON OR EVENING.

TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS WELL SOUTH OF NANTUCKET MONDAY AND
TUESDAY. WINDS AND SEAS WILL LIKELY INCREASE AS THE STORM COMES
CLOSER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ006>008-201200-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
440 PM EDT SAT JUL 19 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A CHANCE FOR A THUNDERSTORM LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY.

AIR QUALITY ALERTS MAY BE NECESSARY SUNDAY AND MONDAY.

THE RISK OF DANGEROUS RIP CURRENTS MAY INCREASE MONDAY AND TUESDAY
ALONG THE OCEAN EXPOSED SOUTH AND EAST COASTS AS TROPICAL STORM
CRISTOBAL PASSES SOUTHEAST OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-201200-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
440 PM EDT SAT JUL 19 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE GREATEST RISK SUNDAY
THROUGH TUESDAY.

AIR QUALITY ALERTS MAY BE NECESSARY SUNDAY AND MONDAY.

THE RISK OF DANGEROUS RIP CURRENTS MAY INCREASE MONDAY AND TUESDAY
ALONG THE OCEAN EXPOSED SOUTH AND EAST COASTS AS TROPICAL STORM
CRISTOBAL PASSES SOUTHEAST OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DRAG/RLG

In the hours before

Special weather statement, Jul 19, 2:09 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
309 PM EDT SAT JUL 19 2008

NHZ012-015-191945-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
309 PM EDT SAT JUL 19 2008

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER GOFFSTOWN...OR ABOUT 8 MILES WEST OF MANCHESTER...MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...BEDFORD BY 320 PM EDT...MANCHESTER BY
330 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT...MASSACHUSETTS...SOUTHERN
NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

EVT
Special weather statement, Jul 19, 3:00 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SAT JUL 19 2008

CTZ002-192045-
HARTFORD CT-
400 PM EDT SAT JUL 19 2008

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM NEAR SOUTHINGTON...OR ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF MERIDEN TO WALLINGFORD...
MOVING EAST AT 26 MPH.

THUNDERSTORMS WILL BE NEAR...BERLIN AND NEW BRITAIN BY 410 PM EDT...
NEWINGTON BY 420 PM EDT...ROCKY HILL AND WETHERSFIELD BY 430 PM
EDT...GLASTONBURY BY 440 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

EVT
Special weather statement, Jul 19, 3:07 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT SAT JUL 19 2008

MAZ003-008>010-192045-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
407 PM EDT SAT JUL 19 2008

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTH OF WORTHINGTON...OR ABOUT 14 MILES WEST OF
NORTHAMPTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND GOSHEN BY 420 PM
EDT...WESTHAMPTON BY 430 PM EDT...WILLIAMSBURG AND NORTHAMPTON BY 440
PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

EVT
Special weather statement, Jul 19, 3:49 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
449 PM EDT SAT JUL 19 2008

MAZ008>010-192115-
EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
449 PM EDT SAT JUL 19 2008

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH 3 MILES SOUTHWEST OF MIDDLEFIELD...OR ABOUT 13 MILES
SOUTHEAST OF PITTSFIELD...MOVING EAST AT 40 MPH.

THE THUNDERSTORMS WILL BE...7 MILES SOUTH OF WORTHINGTON BY 450 PM
EDT...HUNTINGTON AND 6 MILES SOUTH OF CHESTERFIELD BY 500 PM
EDT...WESTHAMPTON AND NORTHAMPTON BY 510 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

EVT

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 19, 4:14 PM EST
Where
Hampshire County, Goshen
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.430, -72.800

An amateur radio operator recorded a 61 mph wind gust on their home weather station. No damage was reported.

Thunderstorm Wind, Franklin

When
July 19, 4:27 PM EST to 4:28 PM EST
Where
Franklin County, East Whately
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Crop damage
$625,000
Reported by
Trained Spotter
Coordinates
42.450, -72.620

Considerable tree damage was reported. Fallen trees littered roads making a few impassable. A few reports include: on Christian Lane, a twelve inch diameter tree snapped in two and two 50-70 foot tall trees were downed by thunderstorm winds. At the rest area on Route 91 and Chestnut Plain Road, several trees were downed.

According to the Daily Hampshire Gazette, at least 100 acres of tobacco plants were destroyed with another 100 acres damaged, leaving an estimated $1 million in agricultural damages. Several corn fields were also destroyed.

Thunderstorm Wind, Hampshire

When
July 19, 4:27 PM EST
Where
Hampshire County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.400, -72.720

Trees and wires on Route 9 were downed by thunderstorm winds.

Lightning, Hampshire

When
July 19, 4:27 PM EST
Where
Hampshire County, 0.65 mi WSW of Williamsburg Station
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.376, -72.731

A barn on South Street was struck by lightning and subsequently caught fire.

Thunderstorm Wind, Franklin

When
July 19, 4:30 PM EST
Where
Franklin County, Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Crop damage
$625,000
Reported by
Amateur Radio
Coordinates
42.470, -72.580

Numerous trees and wires were downed by thunderstorm winds across Sunderland. At least six of these trees landed on vehicles and another six landed on houses. A town administrator reported up to 27 utility poles were downed. A few of the reports received include: a tree down on a house on Old Amherst Road and trees down on Silver Lane.

Thunderstorm Wind, Hampshire

When
July 19, 4:35 PM EST
Where
Hampshire County, 1.5 mi N of Hatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.392, -72.600

A tree and wires on Chase Road were downed by thunderstorm winds. Another tree was downed onto the Department of Public Works building.

Thunderstorm Wind, Hampden

When
July 19, 5:16 PM EST to 5:23 PM EST
Where
Hampden County, 0.86 mi SE of Palmer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.160, -72.320

Trees and wires in the Bondsville section of town and on Stewert, Maple, and High Streets were downed by thunderstorm winds. One of these trees fell on a house on High Street.

Thunderstorm Wind, Worcester

When
July 19, 5:20 PM EST
Where
Worcester County, Oakham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.350, -72.050

Trees and wires on Scott Road were downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
July 19, 6:26 PM EST
Where
Middlesex County, Billerica
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.550, -71.270

Trees on Charm Street and Howard Road were downed by thunderstorm winds. One tree fell on a house on Charm Street.

Thunderstorm Wind, Middlesex

When
July 19, 6:27 PM EST to 6:30 PM EST
Where
Middlesex County, 0.69 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.560, -71.170

Several trees across Wilmington were downed by thunderstorm winds. This includes a tree down on a house on Lawrence Street and a tree down across the railroad tracks.

Lightning, Middlesex

When
July 19, 6:32 PM EST
Where
Middlesex County, 0.69 mi N of Wilmington
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.560, -71.170

A house on Shady Brook Lane was struck by lightning and caught fire.

Lightning, Middlesex

When
July 19, 6:32 PM EST
Where
Middlesex County, Wilmington
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.550, -71.170

A house on Pinewood Lane was struck by lightning and caught fire.

Thunderstorm Wind, Middlesex

When
July 19, 6:33 PM EST
Where
Middlesex County, 1.47 mi NNE of Westlands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.640, -71.320

A tree on Foster Road was downed by thunderstorm winds blocking the road.

Thunderstorm Wind, Essex

When
July 19, 6:55 PM EST
Where
Essex County, 0.86 mi SW of Prides Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.560, -70.840

Tree limbs and wires on Palmer Street and MacArthur Road were downed by thunderstorm winds. The wires landed on a house, resulting in a fire. The limbs also landed on a house but there was no known damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125924, 125926, 125928, 125929, 125930, 125932, 125935, 125936, 125937, 125938, 125939, 125941, 125942, 125943.